Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 270, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 10, 2003, 7:31 PM CDT for Lincoln County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2003, 7:31 PM CDT (00:31 UTC)
- Expired
- Sep 10, 2003, 8:15 PM CDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 112 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2303 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 110031 SVRLBF NEC111-110115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 731 PM CDT WED SEP 10 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LINCOLN COUNTY IN SOUTHWEST NEBRASKA * UNTIL 815 PM CDT * AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 11 MILES SOUTH OF NORTH PLATTE...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVER MAXWELL AROUND 740 PM CDT 8 MILES NORTHWEST OF BRADY AROUND 750 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING FOR NORTH CENTRAL NEBRASKA. THESE THUNDERSTORMS MAY PRODUCE WEAK...SHORT LIVED TORNADOS ALONG ITS LEADING EDGE. HOWEVER...THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. QUICKLY SEEK SAFETY IN A BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4103 10121 4073 10120 4073 10028 4134 10027 $$ CDC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:11 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Sep 10, 3:11 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 311 PM CDT WED SEP 10 2003 ...TIMING SYSTEM EAST AND IMPACTS FROM CHALLENGE TONIGHT... .DISCUSSION... THIS EVENING MORE ACTIVE WEATHER ANTICIPATED AS COLD FRONT SWINGS SOUTHEAST AND ENCOUNTERS UNSTABLE AIRMASS...AND INCREASING LIFT OCCURS AS WAVE LIFTS NORTHEAST OUT OF CO. SURFACE HEATING TODAY WAS BETTER AS TEMPERATURES TOPPED OUT AROUND 80 WITH THE GREATEST INSTABILITY AT 19Z JUST NORTHWEST OF OGA WHERE MSAS DATA INDICATES LIS TO -6 C. SURFACE MOISTURE CONVERGENCE REMAINS FOCUSED ACROSS THE CENTRAL BUT WITH SURFACE LOW OVER NORTHEAST CO TO BACK WINDS AROUND TO THE SOUTHEAST BRIEFLY. THEN AS WAVE LIFTS NORTHEAST OUT OF CO THE PRIMARY FOCUS TO BE ACROSS THE CENTRAL FORECAST AREA THIS EVENING. AT 18Z SURFACE LOW ACROSS NORTHWEST SOUTH DAKOTA WITH MODELS PROJECTING THE SYSTEM KICKING NORTHEAST AFT 21Z. SURFACE CONVERGENCE ACROSS CENTRAL NEBRASKA SHIFTS EAST WITH WINDS BACKING TO THE WEST... WEST OF A VTN TO LBF LINE. VISIBLE SATELLITE SHOWS CU REFORMING OVER THE SOUTHWEST WHILE WATER VAPOR IMAGERY INDICATE JETSTREAK LIFTING NORTHEAST FROM NEAR LIC TO IML. MODELS ARE IN AGREEMENT THROUGH 18 HOURS WITH FOCUS FOR CONVECTION AND SEVERE THUNDERSTORM DEVELOPMENT TO BE ACROSS THE CENTRAL THIS EVENING. THE COLD FRONT ENTERS FROM THE NORTHWEST AND MOVES SOUTHEAST RAPIDLY AND WILL BE EAST OF CWA BY BETWEEN 9 PM AND MIDNIGHT. OVERNIGHT THE H5 TROUGH AXIS WILL MOVE EAST INTO THE PANHANDLE THEN RAPID DRYING FROM THE NORTHWEST TO SOUTHEAST ON THURSDAY AS SUBSIDENCE INCREASES. FRIDAY INTO SATURDAY FORECAST IS QUESTIONABLE IN REGARDS TO POTENTIAL FOR PRECIPITATION AND TEMPERATURES. SPLIT FLOW PATTERN MAY EVOLVE WITH FORECAST AREA POSSIBLY BETWEEN SYSTEMS INITIALLY. THEN AS FLOW ALOFT BECOMES MORE ZONAL FLOW LITTLE CHANCE FOR SHOWERS FRIDAY OR SATURDAY WITH COOLER TEMPERATURES AS SURFACE HIGH BUILDS SOUTHEAST. NO SIGNIFICANT CHANGES MADE TO THE EXTENDED PERIOD AS MODELS REMAIN OUT OF PHASE AND USED A BLEND. .LBF WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH ZONES 007-009>010- 027>029-038 UNTIL 8 PM CDT. && TLK
Hazardous weather outlook, Sep 10, 3:34 PM CDT, 3 hours 57 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 334 PM CDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA...EAST OF A LINE FROM BASSETT TO BROKEN BOW. A SLIGHT RISK OF SEVERE WEATHER EXISTS AS WELL...EAST OF A LINE FROM VALENTINE TO OGALLALA. SEVERAL WEATHER FEATURES WILL DEVELOP ACROSS THE OUTLOOK AREA THROUGH THE EVENING. FIRST...STRONG SOUTHERLY WINDS WILL CONTINUE TO SUPPLY THE AREA EAST OF A LINE FROM BASSETT TO BROKEN BOW WITH PLENTY OF LOW LEVEL MOISTURE. SECONDLY...AN AREA OF LOW PRESSURE WILL MOVE EASTWARD INTO THIS SAME AREA...AND WILL PROVIDE A LIFTING MECHANISM TO GENERATE THUNDERSTORMS INTO THE EVENING HOURS. THE MOISTURE ACROSS THE AREA...COMBINED WITH RELATIVELY COOL AIR IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...WILL CAUSE UNSTABLE CONDITIONS...AND WILL ALLOW THE POTENTIAL FOR ANY STORMS THAT DEVELOP TO BECOME SEVERE RAPIDLY. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER THE POTENTIAL ALSO EXISTS FOR ISOLATED TORNADOES IN THE MODERATE RISK AREA. FURTHER WEST...A STRONG COLD FRONT WILL ENTER THE WESTERN PORTION OF THE OUTLOOK AREA THIS EVENING AS WELL...AND WILL ALSO GENERATE THUNDERSTORMS ACROSS THE WESTERN PORTION OF THE OUTLOOK AREA THROUGH THE EVENING. ANY STORMS THAT DEVELOP ALONG THE COLD FRONT WILL ALSO HAVE THE POTENTIAL TO BECOME SEVERE AS THEY MOVE INTO AREAS WITH BETTER MOISTURE...MAINLY EAST OF A LINE FROM VALENTINE TO OGALLALA. THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS WILL BE PRIMARILY LARGE HAIL AND DAMAGING WINDS. ONCE THE COLD FRONT PASSES...COOLER AND DRIER AIR WILL FILTER INTO THE AREA WHICH WILL SERVE TO END THE SEVERE WEATHER THREAT BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRIER AND COOLER AIR WILL MOVE IN BEHIND THE FRONTAL SYSTEM...INHIBITING THUNDERSTORM DEVELOPMENT THURSDAY. ANOTHER COLD FRONT WILL MOVE INTO THE AREA FRIDAY NIGHT INTO EARLY SATURDAY MORNING. HOWEVER...INSTABILITY WILL BE LIMITED WITH THIS SYSTEM...AND THEREFORE MAINLY ONLY RAIN SHOWERS ARE EXPECTED LATE FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...ESPECIALLY EAST OF A LINE FROM AINSWORTH TO BROKEN BOW. JWS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:49 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 56 min |
| Sep 10, 9:38 PM CDT | Flash Flood Warning | LBF | Custer | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.